Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 2009, 6:14 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2009, 6:14 PM EDT (22:14 UTC)
- Expired
- May 4, 2009, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Florence County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:39 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:53 PM EDT, 21 minutes earlier.
Area forecast discussion, May 4, 5:53 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 553 PM EDT MON MAY 4 2009 .SYNOPSIS... A NEARLY STATIONARY FRONT WILL LINGER JUST TO THE NORTHWEST BRINGING RAIN CHANCES THROUGH TUESDAY. THE FRONT WILL WEAKEN AS WEAK HIGH PRESSURE EXTENDS INTO THE AREA FROM THE EAST FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 550 PM MONDAY...STRONG TO SEVERE CONVECTION WILL SPREAD INTO THE PEE DEE AREA OVER THE NEXT HOUR WITH LOCALLY HEAVY RAINFALL EXPECTED. WE HAVE RAMPED UP POPS INTO THE 80-100% RANGE FOR FLORENCE...DARLINGTON...DILLON AND LUMBERTON THROUGH ABOUT 9-10 PM TONIGHT. THIS ACTIVITY DEVELOPED ON A REMNANT VORTICITY CENTER FROM PRIOR STRONG CONVECTION ACROSS SOUTHERN GA/AL EARLIER THIS MORNING. HAIL APPEARS TO BE THE MOST LIKELY THREAT ALTHOUGH SOME WIND DAMAGE IS POSSIBLE WHERE STRONG CELLS COLLAPSE. ELSEWHERE...PERSISTENT CONVECTION HAS BEEN REFIRING ALONG THE SEABREEZE BOUNDARY IN THE CAPE FEAR AREA FOR HOURS NOW. STORM-TOTAL RAINFALL AMOUNTS UP TO 3.5 INCHES ARE ESTIMATED BY RADAR BUT THESE ARE LIKELY ABOUT 30% TOO HIGH FROM HAIL CONTAMINATION. A SHARP DELINEATION EXISTS ALONG THE SOUTHEAST SIDE OF THE SEABREEZE BOUNDARY WHERE STABLE MARINE AIR IS NOT ALLOWING CONVECTION TO DEVELOP. FOR THE REMAINDER OF THE OVERNIGHT CONVECTION IS EXPECTED TO BE MOST WIDESPREAD ACROSS THE INLAND COUNTIES WHERE THERE IS CURRENTLY TRAILING STORMS BEHIND THE CLUSTER IN CENTRAL SOUTH CAROLINA. ACTIVITY WILL BE MORE SPOTTY NEAR THE COAST WITH A MORE STABILIZING EFFECT PROVIDED BY THE MARINE AIRMASS SPREADING ONSHORE IN THE LOW LEVELS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...DEEP MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO FEED INTO LOCAL AREA THROUGH THE SHORT TERM PERIOD. PCP WATER VALUES OVER 1.5 INCHES IN THE AFTN BOTH DAYS. LOOKS LIKE MOISTURE WILL DEFINITELY NOT BE LACKING AND THEREFORE POTENTIAL FOR SHWRS/TSTMS WILL EXIST. AS FOR FORCING MECHANISM...A WEAK SFC FRONTAL BOUNDARY WILL LINGER TO THE NORTH AND DISSIPATE BY LATE TUES AND DEPENDING ON EXACT LOCATION MAY HAVE SOME INFLUENCE ON LOCAL AREA...BUT MAIN FOCUS OF ANY CONVERGENCE WILL BE ALONG THE SEA BREEZE AS IT PUSHES INLAND AND ALONG THE PIEDMONT TROUGH. SREF SHOWING BEST CHC TUES AFTN TO OUR SW AND WITH STEERING FLOW OUT OF THE SW...LOCAL AREA SHOULD GET FAIRLY GOOD COVERAGE AT THAT TIME...EVEN THE COASTAL AREAS. FOR WED...MODELS SHOWING A LOW TRACKING FROM SW TO NE THROUGH THE DAY PROGRESSING TOWARD THE APPALACHIANS BY THE END OF THE DAY. GFS SHOWS THIS LOW A LITTLE FARTHER EAST...BUT OVERALL EXPECT MAIN FOCUS OF SHWR/TSTM ACTIVITY ASSOCIATED WITH THIS SYSTEM TO THE WEST OF LOCAL AREA. AS MENTIONED EARLIER MAIN FOCUS FOR LOCAL CWA SHOULD BE ALONG THE SEA BREEZE AND ALONG THE PIEDMONT TROUGH BOTH AFTERNOONS. TEMPS REMAINING FAIRLY STABLE OVER NEXT COUPLE OF DAYS UP NEAR 80 DURING THE DAY AND 60S AT NIGHT. CLOUD COVER AND PCP MAY KEEP TEMPS A BIT LOWER ESPECIALLY TUES AFTN. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 3 PM MONDAY...SURFACE BOUNDARY REMAINS STALLED WEST AND NORTH OF THE AREA THU AND FRI WITH BEST PRECIP CHANCES ASSOCIATED WITH THE BOUNDARY AND ALONG THE SEA BREEZE. HIGHEST PWATS ON FRI BUT SLIGHTLY HIGHER CAPE VALUES ON THU. WILL GO WITH LOW CHANCE POPS EACH DAY. COLD FRONT PUSHES ACROSS THE AREA STA INTO SUN WITH 00Z ECMWF SHOWING MORE MOISTURE ALONG THE FRONT THAN IN PREVIOUS RUNS. GFS HAS ALSO FOLLOWED THIS TREND AND IS NOW SHOWING AT LEAST SOME CHANCE OF PRECIP IN THE AFTERNOON. LATEST GUIDANCE HAS FRONT ARRIVING DURING PEAK HEATING...WHICH WOULD ALSO HELP PRECIP CHANCES. WILL BUMP POPS INTO LOW CHANCE RANGE FOR SAT AFTN/EVE AWAY FROM THE COAST. DRIER HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR SUN AND MON WITH FLAT 5H RIDGE TRYING TO BUILD IN FROM THE S. BOTH THE ECMWF/GFS HAD BEEN SHOWING A NICE 5H RIDGE BUILDING OVER THE AREA BUT HAVE BEEN BACKING OFF THIS WITH EACH SUBSEQUENT RUN. TEMPERATURES A FEW DEGREES ABOVE CLIMO WILL CONTINUE THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTION IS EXPECTED TO BE MOST NUMEROUS 20Z-00Z TIME FRAME INLAND AND ALONG THE COAST 22Z TO 03Z. SHOWERS AND THUNDERSTORMS MAY RESTRICT VISIBILITIES TO MVFR AND SHOULD A STORM MOVE RIGHT ACROSS A TERMINAL SITE...MAY SEE BRIEF PERIOD OF IFR IN HEAVY RAIN. MODELS HAVE BACKED OFF ON DEVELOPING STRATUS OVERNIGHT...BUT GIVEN PROXIMITY OF FRONTAL BOUNDARY AND CLOSER EXAMINATION OF SOUNDINGS...THERE STILL IS SUPPORT FOR A LOWERING INVERSION WITH AT LEAST BROKEN CEILINGS BELOW 1 KFT. PUSHED BACK ONSET UNTIL AFTER 07-08Z. EXTENDED OUTLOOK THROUGH FRIDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH AFTERNOON THROUGH THURSDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 550 PM MONDAY...WAVEWATCH GUIDANCE CONTINUES TO HAVE PROBLEMS WITH THE COOL BOUNDARY LAYER OVER THE OCEAN SURFACE PREVENTING MIXING OF THE WINDS DOWN TO GENERATED WAVES. AFTER KNOCKING ABOUT 20-30% OFF THE WAVEWATCH FORECAST AND BLENDING THIS WITH THE LOCAL WIND-2-WAVE TOOL OUTPUT WE GET 4-5 FT SEAS FOR THE REMAINDER OF THE EVENING HOURS...EXCEPT 3 FT NEAR SHORE SOUTH OF MYRTLE BEACH. SEAS WILL BEGIN TO DIMINISH ALONG WITH WIND SPEEDS LATE TONIGHT WITH A WEAKER GRADIENT IN THE LEE OF THE CONVECTIVE CLUSTERS INLAND. THE BEST CHANCE OF SEEING SHOWER OR THUNDERSTORM ACTIVITY OVER THE COASTAL WATERS TONIGHT WILL BE NORTH OF CAPE FEAR...ALTHOUGH ACTIVITY CANNOT BE RULED OUT ANYWHERE WITH MULTIPLE UPPER-LEVEL DISTURBANCES TRAVERSING THE AREA. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 PM MONDAY...PERSISTENT SOUTHERLY WINDS WILL CONTINUE...MAINTAINING A RANGE OF 15-20 KNOTS...DIMINISHING TO NEAR 15 KNOTS BY LATE TUESDAY AND EARLY WEDNESDAY. SEAS WILL BASICALLY REMAIN IN THE 3 TO 5 FT RANGE. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 3 PM MONDAY...PROLONGED PERIOD OF SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS IS ANTICIPATED DURING THE PERIOD. SPEEDS WILL INCREASE FRI NIGHT INTO SAT AS COLD FRONT APPROACHES FROM THE NW AND GRADIENT TIGHTENS UP. EXTENDED PERIOD OF FAVORABLE FETCH WILL ALREADY HAVE SEAS NEAR SCA THRESHOLDS ON FRI WITH EXPECTED INCREASE IN SPEED LIKELY TO PUSH SEAS ABOVE 6 FT BY SAT MORNING. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...RGZ NEAR TERM...TRA SHORT TERM...RGZ LONG TERM...III AVIATION...RJD
Hazardous weather outlook, May 4, 2:46 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 246 PM EDT MON MAY 4 2009 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-051900- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 246 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-051900- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 246 PM EDT MON MAY 4 2009 ...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 4, 3:00 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 7 ESE CLARKTON 34.45N 78.54W
05/04/2009 E0.50 INCH BLADEN NC PUBLIC
PUBLIC REPORTS HALF INCH HAIL ON HIGHWAY 211 BETWEEN
COUNCIL AND CLARKTON
&&
HAWKINSSpecial weather statement, May 4, 3:08 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 308 PM EDT MON MAY 4 2009 NCZ097-101-042015- PENDER-NEW HANOVER- 308 PM EDT MON MAY 4 2009 ...A STRONG THUNDERSTORM OVER ROCKY POINT... AT 308 PM EDT...A THUNDERSTORM WAS PRODUCING HEAVY RAIN...2 MILES NORTHWEST OF CASTLE HAYNE...OR 7 MILES NORTH OF WRIGHTSBORO...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE WRIGHTSBORO...ASHTON... CASTLE HAYNE...EDGECOMB...HAMPSTEAD...MOORETOWN...ROCKY POINT... TOPSAIL AND WOODSIDE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. MBB
Special weather statement, May 4, 3:35 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 335 PM EDT MON MAY 4 2009 NCZ097-099>101-042030- COLUMBUS-PENDER-NEW HANOVER-BRUNSWICK- 335 PM EDT MON MAY 4 2009 ...A STRONG THUNDERSTORM OVER BRUNSWICK COUNTY... AT 334 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTH OF FREEMAN...OR 20 MILES WEST OF WRIGHTSBORO...MOVING NORTHEAST AT 5 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE BATARORA...CASTLE HAYNE...CURRIE...DELCO...FREEMAN...LONG CREEK...MALPASS CORNER... MONTAGUE...PHOENIX...POINT CASWELL...RIEGELWOOD AND THE BOROUGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS... SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS. && STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. RGZ
Special weather statement, May 4, 5:57 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 557 PM EDT MON MAY 4 2009 SCZ023-032-039-042245- DARLINGTON-FLORENCE-WILLIAMSBURG- 557 PM EDT MON MAY 4 2009 ...STRONG TO SEVERE THUNDERSTORMS ARE APPROACHING DARLINGTON... FLORENCE AND WILLIAMSBURG COUNTIES FROM THE SOUTHWEST... AT 555 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED FROM SUMTER TO RIDGEVILLE CONTINUE MOVING TO THE NORTHEAST AT 25 MPH. AT THIS SPEED THESE THUNDERSTORMS WILL REACH THE SOUTHWESTERN PORTIONS OF FLORENCE AND DARLINGTON COUNTIES BY 615 PM...WESTERN PORTIONS OF GEORGETOWN COUNTY BY 625 PM. THE STRONGER THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING LARGE HAIL...STRONG WINDS...VERY HEAVY RAIN AND AND FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THESE STORMS ARE DARLINGTON...FLORENCE... HARTSVILLE...KINGSTREE...LAKE CITY...AUBURN...CADES...CARTERSVILLE... CLAUSSEN...CLYDE...DOVESVILLE AND EARLE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. HAWKINS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:40 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 50 min |
| May 4, 7:24 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 66 min |
| May 4, 2:24 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus | 51 min |
| May 4, 7:54 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.